Alert archive / Mississippi / Tornado Warnings in 1996
Tornado Warning 11, NWS Mobile, AL
NWS Mobile, AL issued this tornado warning at Mar 6, 1996, 5:51 PM CST for Wayne County, Mississippi. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 6, 1996, 5:51 PM CST (23:51 UTC)
- Expired
- Mar 6, 1996, 6:45 PM CST
- In force
- 54 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Wayne County, MS
The radar
The Mobile radar (KMOB), 115 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 6:10 PM CST | Hail 1.75 | Waynesboro, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 062349 TORMOB MSC153-070045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MOBILE AL 551 PM CST WED MAR 6 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 645 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST MISSISSIPPI ...WAYNE COUNTY AT 550 PM...NWS DOPPLER WEATHER RADAR IN MOBILE INDICATED A POSSIBLE TORNADO LOCATED OVER EASTERN JONES COUNTY IN SOUTHEAST MISSISSIPPI. THIS STORM WAS MOVING EAST AT 30 MPH. THIS MOVEMENT WILL TAKE THE STORM TOWARD WAYNESBORO AND WINCHESTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH ORj LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Mar 6, 2:01 PM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Mar 6, 2:01 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...COR 2ND POPS NATIONAL WEATHER SERVICE MOBILE AL 200 PM CST WED MAR 6 1996 TRW/RW ACRS W FL PNHDL SHUD BE OUT OF CWA BY 3 PM NOT MUCH HAPPENING IN WW #59 AS OF YET. POOR MANS PCGRIDDS(ADAP) HAS LOWEST LIS AND NO CAP FROM PNHDL TO N MS SO CUD STILL SEE SOME RAPID DEVLPMT THIS AREA BEFORE MAIN UPPER TROF APPROACHES TONIGHT. LCLY BEST CHANCE FOR SVR SHUD BE BETWEEN 03Z AND 09Z...LTL LATER TO THE EAST. SFC LOW XPCTD TO TRACK ACRS CEN MS AND AL AND BEST CHC FOR SVR THERE WHERE SHEAR AND MOISTURE CONVERGENCE IS BEST...ALSO WHERE SPC HAS MDT RISK TONIGHT. SUSPECT THAT A NEW WATCH WILL BE ISSUED LATER THIS EVE AS LLJ ENHANCES WAA AND SPEED SHEAR ACRS FA...ALTHOUGH PCGRIDDS NOT SHOWING MUCH LOW LEVEL WAA NOR COLD AIR ALFT UNTIL AFTER FROPA. FROPA SHUD BE ARND 12Z AT MOB 14Z PNS HIGHS WILL BE ERLY BUT WARMER THAN NGM/FAN SHOW. BEEN ISSUING SPS FOR COMING COLD BLAST AS A LOT OF GARDENS AND PLANTS BEEN SET OUT AND NURSERIES HAVE A LOT OF THEIR STOCK(AZALEAS) BUDDING AND ALMOST READY FOR SHIPMENT. (1)65/65/32/48 6600 (2)65/68/33/50 6600 DF
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 12:29 AM CST | Severe Thunderstorm Warning | MOB | Wayne | 46 min |
| Mar 6, 1:33 AM CST | Severe Thunderstorm Warning | MOB | Perry | 42 min |
| Mar 6, 1:45 AM CST | Severe Thunderstorm Warning | MOB | Wayne | 45 min |
| Mar 6, 5:26 PM CST | Severe Thunderstorm Warning | MOB | Wayne | 34 min |
Nearby
Tornado Warnings in Mississippi, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.